South Dakota, 2001

Hail in South Dakota, August 28, 2001

August 28, 2001 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 28, 8:55 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 28, 8:55 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
955 AM MDT TUE AUG 28 2001

SHORT WAVE MOVG SLOWLY ACRS CWFA THIS MRNG WITH SCATTERED SHRA AND
TSTMS CONTINUING. 12Z KRAP SOUNDING SHOWS ABUNDANT DRY AIR BLO
550MB...SO PCPN AMOUNTS SHOULD BE GENERALLY ON THE LIGHT SIDE. FOR
THIS AFTN...PARTIAL CLEARING WILL ALLOW TEMPS TO WARM INTO THE 80S
TO AROUND 90.  THERE WILL BE SOME DESTABILIZING OF THE AMS THIS AFTN
WITH COMPUTED LIS REACHING MINUS 5-7 AND CAPES APPROACHING
1000-2000 J/KG MAINLY ACRS SD ZONES...BUT FCST CINS OF 100-200 J/KG
WILL LIKELY KEEP MOST TSTMS ELEVATED. HAVE MADE ONLY MINOR
ADJUSTMENTS TO ZONES.

.UNR...NONE.
JOHNSON

In the hours before

Special weather statement, Aug 28, 8:51 AM MST, 4 hours 39 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-281845-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
951 AM MDT TUE AUG 28 2001

THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THROUGH TONIGHT. HOWEVER...
THUNDERSTORMS THAT DEVELOP MAY PRODUCE BRIEF RAIN SHOWERS...SMALL
HAIL...AND WIND GUSTS TO 40 MPH.

.DISCUSSION...A SLOW MOVING UPPER LEVEL DISTURBANCE WILL MOVE THROUGH
WESTERN SOUTH DAKOTA THROUGH TONIGHT. AS DAYTIME HEATING INCREASES
LATER THIS AFTERNOON...EXPECT NEW THUNDERSTORMS TO DEVELOP AND
SLOWLY MOVE EAST INTO THE OVERNIGHT HOURS.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

HELGESON

The radar

The Rapid City radar (KUDX), 60 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
August 28, 1:30 PM MST
Where
Custer County, 11 mi E of Custer
Measured
0.88 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
43.767, -103.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265953.